FRIDAY, May 21 (HealthDay News) -- Diabetics who take the drug metformin over the long term should get their vitamin B-12 levels checked regularly to see if they are developing a vitamin deficiency, a new report suggests.
Metformin, also known by several brand names including Glucophage, is a common treatment for people with type 2 diabetes, but it can cause vitamin B-12 deficiency, according to the report published online May 21 in the journal BMJ.
Failing to check patients' vitamin levels may lead doctors to improperly diagnose the symptoms of B-12 deficiency, which include fatigue, mental changes, anemia and neuropathy. Doctors may mistakenly think these symptoms are caused by diabetes or aging, the study authors noted.
Researchers in the Netherlands led by Coen Stehouwer studied the effects of metformin treatment on 390 patients with type 2 diabetes. They prescribed either the drug (196 patients) or a placebo (194 patients) to be taken three times a day for more than four years.
Patients who took the drug had a 19 percent reduction in their vitamin B-12 levels compared to the other participants, who had little change. The reduction in B-12 levels continued and became more apparent over time in those taking metformin, the investigators found.
Meanwhile, the number of patients taking metformin who developed vitamin B-12 deficiency grew from three to 19, the authors reported.
"Our study shows that it is reasonable to assume harm will eventually occur in some patients with metformin-induced low vitamin B-12 levels," Stehouwer's team concluded. "Our data provide a strong case for routine assessment of vitamin B-12 levels during long-term treatment with metformin."
The U.S. National Library of Medicine has more about metformin.